Pennsylvania, 2003

High Wind in Pennsylvania, February 4, 2003

February 4, 2003 · NWS PBZ · 2 events in 2 counties and zones

2 high wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 4, 3:05 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 4, 3:05 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EST TUE FEB 4 2003

PER LATEST SURFACE DATA...RUC AND ETA RUNS...WILL MENTION RAIN
ENDING EARLY THIS MORNING WITH COLD FRONTAL PASSAGE. HOWEVER...
KEPT CURRENT FLOOD WATCH TODAY PER ICE JAM SITUATION.

EXPANDED WIND ADVISORY WESTWARD PER COORDINATION WITH CLE...AND
UPWIND RADAR WIND PROFILES AND ETA SOUNDINGS SHOWING WINDS 40-55 MPH
NEAR SURFACE...COMBINED WITH SURFACE PRESSURE RISES 3-4 MB IN 3
HOURS. STILL WINDY TONIGHT...BUT WINDS SHOULD DIMINISH BY DAWN
WEDNESDAY.

EXPECT ONSET OF SNOW SHOWERS THIS AFTERNOON...WITH MOST OF THE
ACCUMULATION TONIGHT...UP TO 1 INCH GENERALLY...BUT UP TO 3 INCHES
NEAR THE MOUNTAINS. FOR WEDNESDAY...ETA AND GFS INDICATE MAINLY JUST
FLURRIES IN COLD BUT CAPPED WESTERLY FLOW.

LATEST EXTENDED GFS CONTINUES TO SHOW NORTHWEST FLOW ALOFT ALLOWING
NEW EPISODE OF SUBFREEZING SURFACE TEMPERATURES TO PERSIST INTO
EARLY NEXT WEEK. FOR DAILY LOWS AND HIGHS...WENT CLOSE TO A BLEND OF
MOS VALUES. LATER NEXT WEEK...A MORE ENERGIZED SOUTHERN JET CAN
RESULT IN SPLIT FLOW AND AN INCREASED STORM POTENTIAL.

.PBZ...
MD...WIND ADVISORY TODAY FOR ZONE MDZ001.
OH...FLOOD WATCH TODAY FOR ZONES OHZ059-069.
     WIND ADVISORY TODAY FOR OHZ041.
PA...WIND ADVISORY TODAY FOR ZONES
     PAZ007>009-013>016-022>023-030-032.
WV...FLOOD WATCH TODAY FOR ZONES WVZ003>004.
     WIND ADVISORY TODAY FOR ZONES WVZ023-041.
Hazardous weather outlook, Feb 4, 4:48 AM EST, 3 hours 42 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 AM EST TUE FEB 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

GUSTY WINDS WILL BE THE MAIN WEATHER THREAT ACROSS THE REGION TODAY.
WIND GUSTS IN EXCESS OF 40 MPH ARE EXPECTED. LOCATIONS IN NORTHWEST
AND WEST CENTRAL PENNSYLVANIA AND IN THE RIDGES OF SOUTHWESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND WESTERN MARYLAND CAN
EXPECT WIND GUSTS IN EXCESS OF 50 MPH. BECAUSE OF THIS A WIND
ADVISORY IS IN EFFECT FOR THESE AREA TODAY.

IN PORTIONS OF SOUTHERN EAST CENTRAL OHIO AND THE NORTHERN PANHANDLE
OF WEST VIRGINIA...FLASH FLOODING IS A CONCERN DUE TO ICE JAMS AND
RUNOFF FROM MONDAY NIGHTS RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 4, 4:05 AM EST, 4 hours 25 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EST TUE FEB 4 2003

...WINTER WEATHER UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS WINDS CAN GUST OVER 40 MPH TODAY
AND EARLY TONIGHT...POSSIBLY OVER 50 MPH NEAR INTERSTATE 80 IN
NORTHWEST PENNSYLVANIA AND NEAR THE APPALACHIAN MOUNTAINS. BEWARE OF
FLYING DEBRIS. TAKE EXTRA CARE STEERING YOUR VEHICLE.

ATTENTION EVENING COMMUTERS...UNTREATED PAVEMENTS CAN TURN ICY
TOWARD EVENING AS TEMPERATURES GO BELOW FREEZING. WET SPOTS CAN
FREEZE...AND THIN COATS OF SNOW CAN ADD TO THIS HAZARDOUS CONDITION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Feb 4, 4:45 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
445 AM EST TUE FEB 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    NEFFS                     OH   FLASH FLOODS
02/04/03   BELMONT                        STATE ROUTE 149 NEAR
                                          NEFFS...CLOSED DUE TO
                                          FLOODING. REPORTED BY
                                          EMERGENCY MANAGEMENT

Event by event

2 high wind. Local standard time, as filed.

High Wind, Fayette

When
February 4, 8:30 AM EST
Where
Fayette forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER

Trees and power lines downed in Brownsville.

High Wind, Westmoreland

When
February 4, 8:45 AM EST
Where
Westmoreland forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER

Trees and power lines downed county-wide.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342638, 5342639.